Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

August 6, 2016Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 6, 2016, 6:55 PM EDT for Gwinnett County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 6:55 PM EDT (22:55 UTC)
Expired
Aug 6, 2016, 7:30 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS82 KFFC 062255
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT SAT AUG 6 2016
 
GAZ034-062330-
GWINNETT GA-
655 PM EDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GWINNETT COUNTY
UNTIL 730 PM EDT...

AT 655 PM EDT...A STRONG THUNDERSTORM WAS OVER LAWRENCEVILLE...MOVING
SOUTHEAST AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING 
           AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S 
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL 
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY 
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING 
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE 
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LAWRENCEVILLE...SNELLVILLE...SUWANEE...LOGANVILLE...AUBURN...DACULA...
GRAYSON...HARBIN...ROSEBUD AND HOG MOUNTAIN.

LAT...LON 3408 8388 3404 8385 3400 8387 3398 8384
      3393 8380 3376 8402 3402 8409
TIME...MOT...LOC 2255Z 319DEG 6KT 3394 8394 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:06 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 6, 3:06 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
306 PM EDT SAT AUG 6 2016

.SHORT TERM /Tonight through Sunday Night/...
Afternoon convection has already begun firing, especially across
far north Georgia. Warm mid layer could keep any strong storms
from developing, but could not completely rule them out.

Active period begins Sunday with much higher pops each day.
Boundary settles across the state with axis of enhanced moisture
over the CWA...keeping an unsettled environment in place. Have
continued to mention likely pops across the area, and with modeled
PWs exceeding max climo values (2.25+ inches) expect heavy rain to
be a concern. At this time, precipitation through the short term
is expected to be around an inch, but storms with little movement
could certainly dump 2 inches or more over a localized area. For
now, FFG values suggest that the area could handle this amount of
rainfall, but if models begin to show higher solutions, a Flash
Flood Watch may be necessary. On top of the potential flash
flooding risk, decent SBCAPE (2000-3000 J/KG) could also translate
into a higher wet microburst risk.

On the plus side, ample cloud cover and widespread precipitation
activity will keep temperatures on the cooler side, and finally
closer to or slightly below normal high temperatures through the
week.

31

.LONG TERM /Monday through Saturday/...
Have made no changes to the long term except tweaked the pops for
Monday morning. Evolution of the low in the northeast Gulf will
be the main focus...but still looks like we could see good
coverage of convection during the week.

41

PREV DISCUSSION... /Issued 411 AM EDT SAT AUG 6 2016/

The large majority of the long term period will feature a stalled
out frontal boundary...weak pattern aloft and deep layer moisture
values well above even August normals. Typically...a little
reluctant to go more than high end chance in the extended period
during the summer but in this case...parameters are just too
impressive to ignore. So instead have gone likely pops for 5 out
of the 6 extended period days.

It is difficult to pick out the extended given the uniform
conditions but it does appear that Wed and Thu will feature
slightly better ingredients with precipitable water pushing and
impressive 2.4 inches and while abundant cloud cover will limit
instability...still plenty enough to allow for numerous showers
and thunderstorms. Mid levels will be extremely warm during this
time period with -3C noted at 500 mb on Thu which should limit any
strong or severe potential. One could actually make a case for
just isolated thunder to go along with the numerous showers but
will let these details get more refined with subsequent issuances.

While the strength of storms will be limited...the flooding
potential from these storms will be high given the forecast
moisture content. Will highlight this potential in the latest HWO
and associated graphics.

Deese

&&

.AVIATION...
18Z Update...
VFR expected through the period except for potential reduced
visibilities in the MCN and CSG areas after 10z. Afternoon
convection could linger into the overnight period, but expect
coverage to diminish after 00-01z. More cloud and storm coverage
expected Sunday and have included PROB30 for after 20z with an
earlier mention of VCSH. Winds will be SW- NW at 8kt or less
through the period with higher gusts near convection.

//ATL Confidence...18Z Update...
High on all elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  94  73  88 /  30  60  60  60
Atlanta         75  92  74  88 /  30  60  60  60
Blairsville     69  86  70  82 /  30  70  60  60
Cartersville    72  91  73  87 /  30  60  60  60
Columbus        76  94  75  91 /  30  60  50  60
Gainesville     73  91  73  85 /  30  70  60  60
Macon           74  95  74  91 /  30  50  50  60
Rome            73  92  74  89 /  40  60  50  60
Peachtree City  72  93  74  88 /  30  60  60  60
Vidalia         74  93  75  91 /  30  30  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....41
AVIATION...31
Hazardous weather outlook, Aug 6, 3:12 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT SAT AUG 6 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
312 PM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS MUCH OF NORTH AND CENTRAL GEORGIA. A FEW OF THE
STORMS COULD BE STRONG... PRODUCING WIND GUSTS AROUND 45 MPH...
BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES.

THE COMBINATION OF ABUNDANT MOISTURE AND SLOW MOVING STORMS COULD
RESULT IN LOCALLY HEAVY RAINFALL AND THE PONDING OF WATER ACROSS LOW
LYING... FLOOD PRONE AREAS. TEMPORARY MINOR STREET FLOODING WILL BE
POSSIBLE THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AS WE APPROACH SUNDAY AND INTO NEXT WEEK...A VERY MOIST AIRMASS
WILL LEAD TO ENHANCED RAIN CHANCES FOR THE ENTIRE WEEK. ALTHOUGH
THE OVERALL STRENGTH OF STORMS WILL BE LIMITED...A PROLONGED
PERIOD OF POTENTIALLY HEAVY RAINFALL EACH DAY COULD LEAD TO
LOCALIZED FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 6, 4:21 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT SAT AUG 6 2016

GAZ052-053-066-067-062100-
HEARD GA-TROUP GA-COWETA GA-MERIWETHER GA-
421 PM EDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEARD...NORTHEASTERN
TROUP...SOUTHWESTERN COWETA AND NORTHWESTERN MERIWETHER COUNTIES
UNTIL 500 PM EDT...

AT 420 PM EDT...A STRONG THUNDERSTORM WAS OVER CORINTH...OR 10 MILES
EAST OF FRANKLIN...MOVING SOUTH AT 20 MPH.

  HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
NEWNAN...HOGANSVILLE...GRANTVILLE...LUTHERSVILLE...MORELAND...LONE
OAK... CORINTH...EAST NEWNAN...SAINT MARKS...HARRISONVILLE...POWERS
CROSSROADS... LOUISE AND HANDY.

LAT...LON 3340 8502 3342 8481 3313 8473 3304 8487
      3312 8502
TIME...MOT...LOC 2020Z 356DEG 19KT 3327 8492
Special weather statement, Aug 6, 4:27 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT SAT AUG 6 2016

GAZ011-019-062115-
CHATTOOGA GA-FLOYD GA-
427 PM EDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
SOUTHWESTERN FLOYD COUNTIES UNTIL 515 PM EDT...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHEAST OF
GAYLESVILLE...OR 9 MILES SOUTHWEST OF SUMMERVILLE...MOVING SOUTH AT
15 MPH.

  HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROME...SUMMERVILLE...CAVE SPRING...LYERLY...BERRYTON...JAMES H. FLOYD
STATE PARK...CHATTOOGAVILLE...COOSA...LINDALE...HOLLAND AND SENEY.

LAT...LON 3449 8529 3410 8510 3410 8512 3408 8512
      3408 8516 3410 8516 3410 8526 3408 8526
      3408 8541 3409 8542 3447 8550
TIME...MOT...LOC 2026Z 347DEG 14KT 3435 8542
Special weather statement, Aug 6, 6:17 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 PM EDT SAT AUG 6 2016

GAZ056-057-062300-
HENRY GA-SPALDING GA-
617 PM EDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY AND SPALDING
COUNTIES UNTIL 700 PM EDT...

AT 617 PM EDT...A STRONG THUNDERSTORM WAS OVER HAMPTON...OR 7 MILES
WEST OF MCDONOUGH...MOVING SOUTH AT 10 MPH.

  HAZARD...UP TO 45 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GRIFFIN...MCDONOUGH...STOCKBRIDGE...HAMPTON...LOVEJOY...SUNNY
SIDE...EAST GRIFFIN...LUELLA...HIGHLAND MILLS...ATLANTA MOTOR
SPEEDWAY...FLIPPEN... WALKER MILL...TOWALAGA AND EXPERIMENT.

LAT...LON 3343 8432 3343 8431 3344 8430 3348 8429
      3349 8428 3350 8428 3350 8418 3324 8412
      3323 8413 3324 8438
TIME...MOT...LOC 2217Z 002DEG 9KT 3341 8427
Special weather statement, Aug 6, 6:55 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT SAT AUG 6 2016

GAZ034-062330-
GWINNETT GA-
655 PM EDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GWINNETT COUNTY
UNTIL 730 PM EDT...

AT 655 PM EDT...A STRONG THUNDERSTORM WAS OVER LAWRENCEVILLE...MOVING
SOUTHEAST AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LAWRENCEVILLE...SNELLVILLE...SUWANEE...LOGANVILLE...AUBURN...DACULA...
GRAYSON...HARBIN...ROSEBUD AND HOG MOUNTAIN.

LAT...LON 3408 8388 3404 8385 3400 8387 3398 8384
      3393 8380 3376 8402 3402 8409
TIME...MOT...LOC 2255Z 319DEG 6KT 3394 8394

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:27 PM EDTSpecial Weather StatementFFCBanks48 min
Aug 6, 4:21 PM EDTSpecial Weather StatementFFCCoweta39 min
Aug 6, 4:27 PM EDTSpecial Weather StatementFFCChattooga, Floyd48 min
Aug 6, 6:17 PM EDTSpecial Weather StatementFFCSpalding43 min
Aug 6, 7:15 PM EDTSpecial Weather StatementFFCHenry30 min
Aug 6, 7:40 PM EDTSpecial Weather StatementFFCNewton35 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.